Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Charleston, SC

July 11, 2000Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 2000, 7:22 PM EDT for Allendale County, South Carolina. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 7:22 PM EDT (23:22 UTC)
Expired
Jul 11, 2000, 7:45 PM EDT
In force
23 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:30 PM EDTThunderstorm Wind 50 EFairfax, SCNumerous trees down.
Jul 11, 7:30 PM EDTHail 0.75Fairfax, SC
Jul 11, 7:40 PM EDTThunderstorm Wind 50 EUlmers, SCPower lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 112322
SVRCHS
SCC005-112345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
722 PM EDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLENDALE COUNTY IN WEST CENTRAL SOUTH CAROLINA.

* UNTIL 745 PM EDT.

* AT 721 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH
  OF ALLENDALE...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALLENDALE.
  APPLETON.
  SEIGLING.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

$$

LAT...LON 3287 8139 3297 8123 3310 8124 3312 8153
RVT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:55 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 11, 3:55 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT TUE JUL 11 2000

UPPER LEVEL PATTERN WILL REMAIN RATHER STAGNANT WITH A TROUGH IN THE
EAST AND RIDGE IN THE WEST. THIS WILL KEEP THE AREA IN NORTHWEST
FLOW. TIMING SHORT WAVES IN SUCH A PATTERN IN FUTILE SO TRYING TO
DETERMINE WHEN AND WHERE CONVECTION MAY OCCUR IS TRICKY. IN ADDITION
A COLD FRONT WILL BE SAGGING INTO THE AREA FROM THE NORTH ALTHOUGH
THERE ARE SOME DIFFERENCES IN TIMING. WILL LEAN TOWARDS SLOWER ETA
MOVEMENT OF THIS BOUNDARY. THUS THERE IS MUCH UNCERTAINTY ALTHOUGH
IT WOULD APPEAR THAT THERE WILL BE AN EXTENDED PERIOD OF AN ENHANCED
CHANCE OF RAIN.

BELIEVE THAT MOST ACTIVITY THIS AFTERNOON WILL DISSIPATE WITH LOSS
OF HEATING ALTHOUGH A FEW LINGERING CELLS OR REDEVLOPMENT LATE
TONIGHT IS NOT OUT OF THE QUESTION IN NORTHERN AREAS. APPEARS THAT
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE IN NORTHERN ZONES
ON WEDNESDAY SINCE THEY WILL BE CLOSER TO THE FRONT. BEYOND THE
SECOND PERIOD DO NOT HAVE ENOUGH CONFIDENCE IN PLACING FEATURES TO
INDICATE ONE AREA HAVING A BETTER CHANCE OF RAIN THAN ANOTHER SO
WILL BROAD BRUSH PROBABILITIES ON WEDNESDAY NIGHT AND THURSDAY.

TEMPERATURES WILL DEPEND ON EXTENT OF CONVECTION AND CLOUD COVER. IF
SKIES REMAIN ONLY PARTLY CLOUDY THEN TEMPERATURES SHOULD ONCE AGAIN
SOAR ON WEDNESDAY. HOWEVER GIVEN UNCERTAINTY WILL HOLD OFF ON A HEAT
ADVISORY AND LET LATER SHIFTS GET A LOOK AT ANOTHER SET OF GUIDANCE.
COOLER READINGS WILL COME BY THURSDAY WITH WINDS SHIFTING AND
PROBABLY SOME MORE CLOUD COVER.

WINDS OVER THE WATERS HAVE DECREASED DURING THE DAY. BUT THEY SHOULD
INCREASE ONCE AGAIN TONIGHT. AS BOUNDARY APPROACHES GRADIENT WILL
RELAX ALLOWING WINDS TO WEAKEN.

PRELIMINARY NUMBERS
CHS 76/94 74/89 2544    SAV 74/96 74/91 1444    CHL 81/91 78/85 2544
NBC 77/95 75/90 2544    RBW 75/95 73/89 2544

.CHS...
SC...NONE.
GA...NONE.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.